Drought, Bailey
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions continued to worsen again through the month of April for the entire South Plains, Rolling Plains, and extreme southern Texas Panhandle. This mainly included the introduction of Exceptional Drought (D4) into portions of Cottle and King Counties.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions continued to worsen again through the month of April for the entire South Plains, Rolling Plains, and extreme southern Texas Panhandle. This mainly included the introduction of Exceptional Drought (D4) into portions of Cottle and King Counties. Rainfall has been minimal across the region with deficits around two inches for the month. Areas across the eastern Rolling Plains have seen deficits around ten inches dating back to October 2017. A driver of the long term drought, La Ni a, was weakening and is expected to return to neutral conditions in May. Dry and windy conditions during April brought on several bouts of elevated to critical fire weather along with several large grass fires. Impact to agriculture has not been significant yet with farmers preparing fields for the upcoming crop year.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 11:20 PM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1220 AM CDT Sun Apr 1 2018 .AVIATION... MVFR ceilings are expected to develop over the next several hours. Confidence is higher at CDS than PVW and LBB for low clouds. Included 1000ft ceilings but IFR is possible. Should improve to VFR after 15Z. Breezy northeast winds will decrease through the morning. && .PREV DISCUSSION... /issued 631 PM CDT Sat Mar 31 2018/ AVIATION... VFR conditions in place through the first part of tonight. A cold front is slowly pushing its way across the terminals this evening turning winds northeast to east and increasing speeds to around 15 knots. Overnight tonight into Sunday morning remains uncertain. Low clouds are expected to spread over all three TAF sites well behind the initial frontal passage. Onset of clouds will be just after midnight at KLBB and KPVW and a few hours later at KCDS. Ceiling heights are the main uncertainty at this time. How low they will fall is the question. Will keep right at the IFR/MVFR crossover for now but this could change as the clouds get closer to the area. PREV DISCUSSION... /issued 306 PM CDT Sat Mar 31 2018/ DISCUSSION... A non-spring day will return to the region on Easter Sunday. A cold front was slowly moving through the southern Texas Panhandle this afternoon. However, cooler air and low stratus were lagging well behind the initial wind shift. But the cooler air and low status will make their way southward overnight tonight. Stratus will not likely budge on Sunday keeping temperatures unseasonably cool. There will likely be a very sharp gradient in day time temperatures from southeastern New Mexico just across the state line in West Texas. Low stratus and the front will continue to ooze through overnight Sunday. Some models are indicating some precipitation out of this shallow moisture. Drizzle is the most likely outcome with very little in the way of lift and the shallowness of the moisture. Any areas for precipitation would be favored off the caprock. Strong lee surface cyclogenesis will develop on Monday in eastern Colorado under zonal flow aloft. A sharp dryline will develop with clearing skies by the afternoon. The surface ridge will be centered well to the east, over the lower Mississippi River valley by Monday afternoon. This could lead to a quick turn around back to elevated or critical fire weather conditions on the caprock for Monday afternoon. A trough swinging across the northern Plains will send a second cold front through on Tuesday. This front will pack some stronger pressure rises behind it bringing strong northerly winds during the day on Tuesday behind the front. This front will push all the way into the Gulf of Mexico which will harm chances of significant moisture returning for Thursday. We will still likely see a dryline develop on Thursday but translating into convection chances are looking less likely. The GFS continues to favor a faster timing on a trough at 250mb with a slower speed in the ECMWF. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for TXZ021-022-027-028-033-034-039-040. && 99/99/08
Hazardous Weather Outlook National Weather Service Lubbock TX 307 PM CDT Sat Mar 31 2018 TXZ021>044-012015- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 307 PM CDT Sat Mar 31 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Warm temperatures and strong winds will combine to create elevated to critical fire weather conditions on Monday afternoon for the South Plains and extreme southwestern Texas Panhandle. A Fire Weather Watch is in effect for these areas.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743382, 743383, 743384, 743385, 743386, 743388, 743389, 743390, 743391, 743392, 743393, 743394, 743395, 743396, 743397, 743398, 743399, 743400, 743401, 743402, 743403, 743404, 743405, 743406.